Thunderstorm Wind, Lamar
- When
- March 14, 12:27 PM CST
- Where
- Lamar County, Detroit
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.030, -88.170
Several trees uprooted in the city of Detriot.
A widespread severe weather event occurred across central Alabama aduring the afternoon and evening hours on Thursday, March 14th. The event began in the northwest counties and spread eastward all the way to the Georgia state line.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
A widespread severe weather event occurred across central Alabama aduring the afternoon and evening hours on Thursday, March 14th. The event began in the northwest counties and spread eastward all the way to the Georgia state line. A strong low level jet of 40-50 knots, combined with moderate instability (1000-1500 J/kg) and 0-6km bulk shear of 55-50 knots, produced an atmosphere favorable for severe thunderstorms and supercells.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 14, 12:10 PM CST, 17 minutes earlier.
Area Forecast Discussion National Weather Service Birmingham AL 110 PM CDT Thu Mar 14 2019 .UPDATE... For 18Z Aviation. && .SHORT TERM... Today and Tonight. Several competing factors are at play for the potential severe weather threat today, with an environment conditionally favorable for tornadic supercells but weakly forced. The surface pattern is somewhat complicated this morning. The vertically stacked mid- latitude cyclone centered west of Kansas City has weakened slightly but still remains a powerful 978mb low pressure system. The initial convectively reinforced cold front/occluded front near the Mississippi River is in the process of washing out as a speed max rotating around the base of the Plains trough has induced return flow over the ArkLaTex, and the area of showers and storms associated with this boundary yesterday evening has weakened to just a plume of scattered showers. Meanwhile the new return flow has caused the boundary extending southward from the surface low to Texas to became the predominant synoptic front, essentially causing the surface low to become "un-occluded". Interaction of this new boundary with the dry line has resulted in a new severe squall line developing over the ArkLaTex. This squall line is expected to weaken across Mississippi later this morning, but its outflow boundary could possibly serve as a source of lift for storms in our area today, ahead of the Pacific front/dry line which will be the primary source of lift. These boundaries will trigger showers and thunderstorms with daytime heating this afternoon. Little in the way of upper-level forcing for ascent will be present today, with forcing associated with the trough remaining northwest of the area and neutral 500mb height tendencies during the day today. Some warm/dry air at mid- levels will also serve as a cap. The environment will be conditionally favorable for severe storms as mid to upper 60s combined with temperatures in the upper 70s will result in CAPE values of 1500 J/kg. 0-6 km bulk shear will be around 55-60 kts, with a component of the shear vectors oriented perpendicular to the boundary resulting in a supercellular convective mode during the afternoon. Backed winds at the surface and a 45-50 kt LLJ will result in a couple hundred m2/s2 of SRH. These environmental parameters would be supportive of a significant severe weather event, but the forcing continues to remain the limiting factor. Expect fairly good coverage of showers and storms based on available moisture, but the point of uncertainty will be how well updrafts can sustain themselves due to warm/dry air aloft while also not getting sheared apart by the strong bulk shear. CAMs offer a mixed bag of solutions with the HRRR being the most aggressive, though it seems to have been running too hot during previous events. SPC has included our far northern counties in an enhanced risk of severe storms. Have some reservations about this, but this will be where the best combo of instability/shear/forcing will be, and HREF neighborhood UH probabilities have their highest values here. So, if we have tornadoes in our forecast area today this is where they are most likely to be. Additionally, cannot completely rule out a strong tornado there given the environmental parameters IF a strong updraft can sustain itself. Will not include this threat in the severe graphics at this time however given the very conditional nature. The slight risk has also been expanded eastward based on increased instability and storm motions. Regarding other modes of severe weather, damaging wind potential looks limited due to the cellular convective mode, but dry air aloft/high DCAPE and downward momentum transfer could result in isolated pockets of damaging winds. Mid-level lapse rates steepen this afternoon, which could allow rotating updrafts to produce quarter size hail, so will mention this threat as well. Finally, extended the wind advisory issued yesterday evening eastward and in time to cover the daylight hours today. 925mb winds do weaken somewhat by midday, but this will be offset by daytime mixing to allow some 30kt gusts, especially on ridgetops. This evening, storms will begin to congeal into a QLCS as the front moves into the area and weak height falls begin to develop. This QLCS could pose a severe threat initially, before it becomes oriented parallel to the low-level flow and 0-3km shear vectors, and low-level flow weakens/veers. This, along with the decrease in instability from nocturnal cooling, should end the severe threat by 1 AM. 32/Davis .LONG TERM... Friday through Wednesday. By Friday morning the surface cold front has cleared our southeast counties. Have kept the mention of chance and likely post frontal PoPs generally along and south of the I-59 corridor as low and mid level RH values remain nearly saturated and forcing is maintained in the upper levels. Rain chances gradually decrease from northwest to southeast throughout the day Friday. Noticeably cooler temperatures are expected Friday night as northerly winds advect cooler air into the area. Cloud cover and elevated winds should prevent frost in our far northern counties Friday evening. A less active and quieter weather is expected for the latter part of the weekend into much of next week. By Saturday, upper level troughing has pushed towards the east coast, while split flow begins to dominate the west coast. Subsidence and confluent flow characterize the upper levels, while the surface is dominated by high pressure. For much of this period, conditions will be drier and cooler for Central Alabama. High temperatures will generally be in the 50's and 60's. Low temperatures ranging from the upper 30's to 40's. The exception will be for Saturday night as low temperatures in our northern counties will be in the low 30's. Clear skies and calm to light surface winds could allow for patchy frost to develop in our far northern counties Saturday night. Will continue to monitor the potential for frost through the remainder of the period as moisture associated with upper level waves of energy and surface wind speed could impact development. 07 && .AVIATION... 18Z TAF Discussion. Radar currently showing TSRA convection across MS with only a few showers across Central Alabama. That will change as MS convection moves into the west part of the state over the next hour or two. Have timed convection with pre-frontal and front for terminals. Some sites will go VFR for a few hours this afternoon outside of convection, but should go down this evening as front nears. Winds stay up this afternoon then shift as front nears. Post front rain is possible for some for early Friday. 08 && .FIRE WEATHER... Showers and thunderstorms will develop this afternoon, becoming more widespread during the late afternoon and evening. A few strong to severe storms are possible this afternoon and evening especially west of Interstate 59. Winds will be gusty now through this evening. However, with high relative humidity and saturated soil conditions, there are no fire weather concerns expected at this time. Rain lingers into Friday. Dry conditions are expected for the weekend on through the beginning of next week. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 54 60 37 56 33 / 90 30 0 0 0 Anniston 55 59 39 56 34 / 90 50 10 0 0 Birmingham 53 60 39 56 35 / 90 20 0 0 0 Tuscaloosa 53 60 39 58 36 / 90 20 10 0 0 Calera 55 58 40 56 36 / 90 40 10 0 0 Auburn 61 63 42 58 37 / 70 60 20 10 0 Montgomery 60 63 44 60 38 / 80 60 20 10 10 Troy 63 66 45 59 38 / 70 60 40 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES/... Wind Advisory until 6 PM CDT this evening for the following counties: Bibb...Blount...Calhoun...Cherokee...Clay...Cleburne... Etowah...Fayette...Greene...Hale...Jefferson...Lamar...Marion... Pickens...Randolph...Shelby...St. Clair...Sumter...Talladega... Tuscaloosa...Walker...Winston. &&
Hazardous Weather Outlook National Weather Service Birmingham AL 1258 PM CDT Thu Mar 14 2019 ALZ011>015-017>050-152100- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1258 PM CDT Thu Mar 14 2019 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Severe storms are possible through 1 AM Friday. While isolated severe storms are possible as far south as a Demopolis to Clanton to Wedowee line, the highest threat will be along and west of the Interstate 59 corridor. Threats will include isolated tornadoes and quarter size hail, with isolated damaging winds also possible. Breezy conditions will continue today. Gradient winds could gust as high as 35 mph through 6 PM along and north of a Demopolis to Calera to Wedowee line. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Temperatures are expected to drop into the low 30s in far northern counties on Sunday morning, and some isolated locations could drop below freezing. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed this afternoon and evening. 08
The Columbus AFB radar (KGWX), 21 km away, was scanning. The volume nearest the first event began at 18:27 UTC.
19 tornado, 13 hail, 12 thunderstorm wind. Local standard time, as filed.
Several trees uprooted in the city of Detriot.
Several trees uprooted near Country lane Road.
Large hail reported in the city of Fayette.
Several trees uprooted along County Road 6 in the Bankhead National Forest.
Bleachers blown over and baseball dugout damaged.
Several trees uprooted on Hickory Lane.
Large hail reported on Hickory Lane.
Several trees uprooted near the town of Locust Fork.
Large hail reported along Highway 43.
Several trees uprooted and power lines downed.
Several trees uprooted near the city of Hayden.
Several trees uprooted near the town of Locust Fork.
National Weather Service meteorologists surveyed damage in Blount County and determined that it was consistent with an EF0 tornado, with maximum sustained winds near 65 mph.
The tornado touched down along Tim King Road with several soft and hardwood trees uprooted. It tracked northeast and into a valley region. Many locations throughout the valley were inaccessible due to the terrain. The tornado moved into slightly higher ground as it lifted before reaching Sawyer Mountain Road, with additional tree damage and damage to a porch structure on a well-built single family home.
National Weather Service meteorologists surveyed damage in Blount County and determined that it was consistent with an EF1 tornado, with maximum sustained winds near 90 mph.
The tornado touched down near Tidwell Hollow Rd where several soft and hardwood trees were damaged and uprooted. The tornado tracked northeast along Tidwell Hollow Rd crossing Lake Drive. It then crossed over a mobile home park where additional trees were uprooted and numerous mobile homes were severely damaged or destroyed from falling trees. It is noteworthy that nearly all of the mobile homes and several vehicles damaged were due to uprooted trees and not direct wind damage. The tornado continued northeast along Highway 75, where an outdoor building was completely destroyed. The tornado then crossed Boat Landing Road where numerous soft and hardwood trees were snapped or uprooted. This is the approximate location of where the tornado first reached EF1 intensity. The tornado then continued east along Springville Blvd., where additional trees were uprooted and several single family homes sustained minor roof damage. A destroyed barn was also observed near Old Brook Lane. The tornado continued eastward and weakened near Woodard Drive where additional trees were uprooted. Farther east-northeastward, more damage from the tornado was observed from a second survey team. Most of the damage throughout the remainder of the track was non-contiguous and primarily affected trees and vegetation. The tornado crossed into Etowah County near Blakely Road.
National Weather Service meteorologists surveyed damage in Etowah County and determined that it was consistent with an EF0 tornado, with maximum sustained winds near 75 mph.
This tornado is a continuation of a track from Blount County. Most of the damage throughout Etowah County was non-contiguous and primarily affected trees and vegetation. However, minor roof and structural damage was observed along Mountain View Church Road and Mountain Ridge Road. The tornado crossed into St. Clair County just east of Cliff Springs Road.
National Weather Service meteorologists surveyed damage in St. Clair County and determined that it was consistent with an EF0 tornado, with maximum sustained winds near 75 mph.
This tornado is a continuation of a track from Etowah County. The tornado crossed into St. Clair County just east of Cliff Springs Road and took a sharp turn towards the northwest when it crossed Gallant Road. The tornado then lifted near the intersection of Gallant Road and Clear Springs Drive. Damage in St. Clair County consisted of mainly uprooted softwood trees. The tornado lifted near the intersection of Gallant Road and Clear Springs Drive.
National Weather Service meteorologists surveyed damage in Tuscaloosa County and determined that it was consistent with an EF0 tornado, with maximum sustained winds near 60 mph.
The survey team was unable to access the area where the tornado began. Based on RADAR velocity, reflectivity, and dual-pol data, the tornado was estimated to have started in a forested area about one-third of a mile southwest of Humphries Drive. This point is located west of County Road 59/Lock 17 Road and east of the Black Warrior River, due north of the Brookwood community. The tornado traveled northeast crossing Humphries Drive and lifted along Antioch Community Road. Damage primarily consisted of downed trees, but one mobile home sustained very minor damage to the underpinning.
Several trees uprooted along State Highway 60 near the town of Akron.
Several trees uprooted and power lines downed.
Several trees uprooted and snapped off.
National Weather Service meteorologists surveyed damage in St. Clair County and determined that it was consistent with an EF1 tornado, with maximum sustained winds near 90 mph.
The tornado touched down near St. Clair Road, about one-half mile northwest of Highway 411. The tornado damaged a few chicken houses and uprooted some trees at its onset. The tornado tracked northeast and produced widespread damage around Friendship Lane and Friendship Mountain Road. Hundreds of trees were snapped off and uprooted, and a few homes suffered roof damage from fallen trees. Several outbuildings were destroyed and several roads were blocked by downed trees. The tornado moved east northeast over the mountain and produced widespread damage along County Road 22. Hundreds of trees were uprooted, a few structures were damaged from fallen trees, and outbuildings were damaged. The tornado then turned towards the east southeast and lifted near US Highway 231.
National Weather Service meteorologists surveyed damage in Perry County and determined that it was consistent with an EF0 tornado, with maximum sustained winds near 70 mph.
The tornado touched down in rural northwest Perry County near Willie Martin Road. This location is about 5 miles northwest of Heiberger. The tornado tracked due east and crossed Burlia Curb Road, and Jack Green Road. The tornado lifted just east of the intersection of Alvin Carter Road and Ironville Road. The tornado damage was limited to trees in this rural area. Numerous trees were snapped off and uprooted and a few trees blocked roadways.
National Weather Service meteorologists surveyed damage in far northwest Calhoun County and determined that it was consistent with an EF0 tornado, with maximum sustained winds near 65 mph.
The same supercell that produced a tornado in the Friendship community of St. Clair County produced another tornado in extreme northwest Calhoun County, just north of the town of Ohatchee. The tornado touched down along Greensport Road just west of Cochran Springs Road. It paralled Greensport Road for approximately three-quarters of a mile, crossed Dodd Gap Rd and lifted between Dodd Gap Road and Greensport Road. Damage mainly consisted of snapped and uprooted trees, but one residence sustained very minor shingle damage.
National Weather Service meteorologists surveyed damage in Perry County and determined that it was consistent with an EF1 tornado, with maximum sustained winds near 90 mph.
The same supercell that produced the tornado near Heiberger produced another tornado in northeast Perry County. The tornado touched down west of AL Highway 219 near the intersection of Fire Tower Road and Sherman Huey Road. This location is about 10 miles south southwest of Centreville. Several trees were snapped off and many trees had broken branches. The tornado tracked northeast and crossed Highway 219 near the intersection of Star Circle. This is where the most concentrated damage occurred. Numerous trees were snapped off and uprooted and some power poles were downed. Several outbuildings were damaged here mainly due to fallen trees. The tornado continued east northeast and crossed Foster Road, Whitetail Road, Buck Road, and Mill Creek Road and then crossed into Chilton County. Hundreds of trees were snapped off or uprooted.
National Weather Service meteorologists surveyed damage in Marengo County and determined that it was consistent with an EF0 tornado, with maximum sustained winds near 75 mph.
The tornado touched down just west of the intersection of Highway 25 and County Road 59, northeast of the town of Dayton. Several trees were snapped off and a couple homes suffered minor damage. One home sustained significant roof damage. The tornado tracked northeast and caused sporadic tree damage along County Road 12 and Barry Brackin Road. The tornado lifted just north of County Road 53, just before the Perry County line. A home suffered minor damage and there was some minor tree damage near the end point.
National Weather Service meteorologists surveyed damage in Chilton County and determined that it was consistent with an EF0 tornado, with maximum sustained winds near 75 mph. This tornado is a continuation of a track from Perry county. The tornado was only in Chilton County briefly before lifting, mainly uprooting some softwood trees.
National Weather Service meteorologists surveyed damage in Perry County and determined that it was consistent with an EF0 tornado, with maximum sustained winds near 75 mph.
The tornado touched down just west of Central Mills Road (County Road 1) in far southern Perry County. The tornado tracked eastward and crossed County Road 1 and White Hill Road where several trees were snapped. One home had a large section of its roof removed, but it appears that the wind got under the porch overhang, and lifted metal paneling and roof. The tornado then took a left turn and crossed Little Chilatchee Creek and Reverend R.L. Flowers Road before entering Dallas County. The damage was mainly limited to trees.
National Weather Service meteorologists surveyed damage in Dallas County and determined that it was consistent with an EF0 tornado, with maximum sustained winds near 75 mph.
This tornado was a continuation of a track from Perry County. The tornado entered Dallas County about one-half mile north of County Road 54. It lifted shortly after entering the county producing mainly tree damage.
National Weather Service meteorologists surveyed damage in Chilton County and determined that it was consistent with an EF0 tornado, with maximum sustained winds near 85 mph.
The tornado touched down just east of Interstate 65 near Alabama Highway 145 and produced minor tree damage and roofing/wall damage to a site-built home. As the tornado tracked eastward, the density of damage increased. Several pine trees were snapped and uprooted, along with sheet metal peeling of manufactured homes and barns/outbuildings near County Road 249. A mixture of tree damage and minor structural damage was observed all the way to Lay Lake. The tornado crossed Lay Lake near County Road 55 and into Coosa County.
National Weather Service meteorologists surveyed damage in Coosa County and determined that it was consistent with an EF0 tornado, with maximum sustained winds near 85 mph. This tornado was a continuation of a track from Chilton County.
The tornado crossed Lay Lake near County Road 55. It produced tree damage along Coosa County Road 125. Due to sub-par road conditions and gated roadways, the survey team was not able to follow any further damage into the heavily forested area. Based on an increasingly broad mesocyclone on radar and a dissipating TDS, the tornado was terminated within the forested area northeast of Little Tom Road.
National Weather Service meteorologists surveyed damage in Coosa County and determined that it was consistent with an EF0 tornado, with maximum sustained winds near 70 mph.
This brief weak tornado was from the same storm that produced the EF0 tornado in far western Coosa County. The only damage observed consisted of snapped and uprooted trees.
National Weather Service meteorologists surveyed damage in Autauga County and determined that it was consistent with an EF1 tornado, with maximum sustained winds near 100 mph.
The tornado touched down near the intersection of County Road 15 and County Road 45. At onset a few homes suffered minor roof damage and several trees were uprooted or snapped off. The tornado tracked northeast along County Road 15 and damaged numerous trees. The tornado turned eastward and crossed County Road 38, County Road 40, County Road 79, and County Road 137. The tornado weakened and narrowed east of County Road 137, and lifted before it crossed U.S. Highway 82. Trees were uprooted or snapped along the entire path.
National Weather Service meteorologists surveyed damage in Elmore County and determined that it was consistent with an EF2 tornado, with maximum sustained winds near 120 mph.
The tornado touched down near Shoal Creek Drive on the western shores of Jordan Lake. The initial damage was rather weak and confined to tree damage. The tornado intensified quickly as it moved across Blackberry Road. Many homes suffered minor roof damage and numerous trees were snapped off or uprooted. Several landed on homes. The tornado then crossed Jordan Lake and produced damage to homes on Red Bone Drive, Speigner Road, Shady Lane Road, Jones Corner Road, Montana Drive and Dakota Drive. Hundreds of trees were uprooted with many power poles downed and several homes suffered roof damage. The tornado continued northeastward and crossed Thornton Road. This is where the worst damage occurred. Several homes lost entire roofs and a few walls in this location. The tornado continued northeast and crossed U.S. Highway 231, producing damaged along Laurel Creek Road. One service station sustained extensive damage and numerous trees and power lines were downed in this area. The tornado paralleled Laurel Creek Road and knocked trees down until lifting just before Antioch Road. Over the entire path, at least 35 power poles were snapped and downed, at least 50 structures suffered damage, two convenience stores were damaged, a few homes had roofs removed and walls collapsed, and one car was moved over 30 yards.
National Weather Service meteorologists surveyed damage in Randolph County and determined that it was consistent with an EF0 tornado, with maximum sustained winds near 70 mph.
The tornado touched down near 4th Street West just west of Highway 431. At the onset there were several softwood trees uprooted. Damage was very spotty and isolated, suggestive of a fairly weak circulation. A barn/outbuilding was destroyed along with roofing damage to the corner of one of five chicken houses just east of County Road 56, with no nearby tree damage. The tornado lifted just before Highway 48.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2019Every state in 2019This day in weather historyThe tornado archive for Alabama, 2019Warnings in Alabama, March 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 814847, 814848, 814849, 814850, 814852, 814854, 814856, 814857, 814861, 814862, 814866, 814867, 814868, 814869, 814872, 814873, 814874, 814875, 814877, 814878, 814880, 814888, 814890, 814892, 815036, 815071, 815072, 815073, 815074, 815038, 815040, 815043, 815047, 815055, 815052, 815075, 815056, 815057, 815060, 815061, and more.